Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Lost desire to be businessman, depression. What can I do?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
Hi I am 25/m I am an accountant and have been at the top of my class, gotthe best job, top marks on all my exams, but over the last year or so I have lost all confidence, motivation and interest. There was a point I was going to quit and go to medical school and now I am looking at nanotechnology. To be honest I know I am depressed and my personal life sucks. I'm turning 26 single still live at home and make a ton of money. I just can't make myself happy. About a 7 months ago I quit taking a medication (avodart) for hair loss because it had terrible side effects that haven't gone away yet and no doctor I've talked to seems to believe me - I truely believe it has messed with my hormones and contributes to my depression. My main concern is that I have lost all desire to be a great businessman and often think about doing something else. What do I do? I cant throw all my hard work away. I was thinking of taking a physics course or trying to volunteer at hospital to get a better understanding of that profession. I could just be burned out from my job. I have really excelled and have been promoted at such a young age (they wnat me to be partner in 2 years)... I dont know if I am ready to sign on to making XXXXXXX people richer for the rest of my life... sorry for the length any help is so much appreciated
Posted Mon, 16 Apr 2012 in Depression
Answered by Dr. Susanta Padhy 1 hour later

Thanks for the query.

From your description, it seems you have features suggestive of Depression.

Usually, medication induced depression revert back after discontinuation of the drugs and likely to return if the same medicine is restarted.

In your case, 7 months is a too long time for this.

Rather keeping your personality (from a very brief description), you seem to be a person who is a perfectionist, sticking to rules and regulations etc. (correct me, if am not right), possibly anankastic personality traits.

3rd decade (you are 25) is a common age group for development of "independent depression".

In addition, you seem to be indecisive and are planning to change your career, which is again a symptom of depression, in addition to other symptoms that you have.

Many people get driven by such state of depression to land up in an "indecisive decision" that put them in trouble in long run. So, it would be wise to seek a psychiatrist consultation before such decisions.

However, you can clarify the following:

1. Have you estimated hormone level--testosterone, DHT (Dihydroxytestosterone), FSH (Follicle Stimulating hormone), LH (Luteinizing hormone) and PRL (Prolactin levels).

2. How is your desire in sex?

3. How is your erection?

4. Any past or family history of mood disorder

5. Any other source of stress, workplace, home etc

I would be glad to be available for further discussion

Hope I addressed your issues, for the time being.
Above answer was peer-reviewed by
Follow-up: Lost desire to be businessman, depression. What can I do? 2 hours later
Thank you very much for your response. I will try to follow up to seek a psychiatrist consultation. The "indecisive decision" is very troubling and something that is always on my mind.

I know I had side effects from avodart. They included impotence, loss of libido, feminization of my body, depression, loss of aggression, loss of muscle mass, breast development and I can go on. It was a terrible decision. I have read that it studies have shown in some cases DHT levels are only back to 25% after 1 year of stopping the drug. I believe I have improved but very minimal. What should I do?

I did have blood tests April 1 (right after stopping the drug). As follows:

I did not have DHT tested

IGF-1 - 196 (RANGE 131-780 ug/L)
Bioavailable Testosterone 7.6 (2.7 -19.2 nmol/L)
LH - 6.0 IU/L (1.2-8.6)
FSH - 3.6 IU/L (1.3-19.3)
PROLACTIN 6.64 ug/L (male less than 13 ug/L)

2. Desire in sex is very very poor (definately effecting relationships)

3. Erection is very poor

4. It seems my father suffers from Depression

5. as described

Thank you very much!!
Answered by Dr. Susanta Padhy 27 minutes later
Thanks for the answers.

Whether the depression is because of Dutasteride or independent depression, taking an antidepressant pill at adequate dose and duration will undoubtedly help you to overcome this.

May be a better idea to do a serum cortisol, serum ACTH (Adrenocorticotropic Hormone), and DHT (Dihydroxy testosterone) and consult an endocrinologist, too, for psychological satisfaction, with whom you can discuss the issues of hormones etc.

Reports you mentioned are within normal limit. So decreased libido etc. does not seem to be related to hormone directly rather could be a symptom of depression.

In today’s era of medical advance, treatment of depression is very effective without significant side effects of the pills.

You need to be treated aggressively because of your severity of depression and family history.

Treatment of sexual dysfunction needs pills along with non-pharmacological treatments.

Consulting a psychiatrist is advised, of course you are welcome at any time for any kind of clarification, and I love to get lengthier description from my clients.

Hope this answer will help you.

Wish you good luck, enjoyable life and a happy life.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor